- Research Article
- Open Access
Existence and Location Results for Fully Nonlinear Boundary Value Problem of n th-Order Nonlinear System
© Li Sun et al. 2009
Received: 16 August 2008
Accepted: 21 January 2009
Published: 11 February 2009
By appropriate bounding function pair and modified functions, using the theory of differential inequalities, this paper presents the existence and location criteria of solutions for the system of general n th-order differential equations with nonlinear boundary conditions. We give an example showing that the results are sharp. Our results extend many existing results.
Boundary value problems for ordinary differential equations play a very important role in both theory and applications. They are used to describe a large number of physical, biological, and chemical phenomena. There have been many accomplishments on the study of the existence of solutions for BVPs of nonlinear differential equations using the theory of differential inequalities (cf. [1–31]). Although the method has been particularly fruitful for low-order ordinary differential equations (cf. [3–8, 14, 18, 31, 32]), Kelley  and Klaasen  did obtain early applications to higher-order ODEs. For more information, we refer the readers to [2, 3, 9, 10, 12–16, 19–21, 26, 28, 33–35] and the references therein. For the case of differential systems, the results are few (cf. [2, 4–6, 8, 11, 29–32]). On the other hand, there are many papers, see [17, 18, 22, 23, 25, 36–39] and the references therein, concerning the existence of solutions for BVPs by using other approaches (e.g., the shooting method, many kinds of fixed-point theorems, many kinds of degree theories, etc.). However, there are very few results on the study of the existence of solutions for the general nonlinear system with the general nonlinear boundary conditions. To fill the gap, we will investigate BVP (1.1).
The aim of this paper is to generalize or complement the existing results. In order to do so, as a sequel of [28, 29], following the thoughts and methods of Fabry and Habets , the authors considered the nonlinear BVP (1.1) for differential equation and even the more general BVP (4.1) with the full nonlinear boundary conditions and obtained some results [40–43]. In this paper we consider the nonlinear BVP (1.1) for differential systems and even the more general BVP (4.1) with the full nonlinear boundary conditions. To the best of our knowledge, the general cases of BVP (1.1) and BVP (4.1) have not been studied in the available reference materials. By appropriate bounding function pair and modified functions, using the theory of differential inequalities, we establish some sufficient conditions which guarantee the existence of at least one solution for these BVPs. We give an example showing that our results are sharp.
A novel feature of our work is that we present a new definition of bounding function pair for BVP. It is well known that bounding function pair (i.e., upper-lower solutions in many references) is very important to study the existence of solutions for BVPs. Because of the complexity of the vector case (cf. [2, chapters 2 and 7]), how to give an appropriate definition of bounding function pair for the full nonlinear BVP of differential system is the difficulty in our work.
The method of this paper, which may be called simultaneous modification, is distinctive. It is not only modifying the nonlinear function in the original equations, but also transforming the original nonlinear boundary conditions into some new boundary conditions which are easy to discuss. Thus, we get the new BVP which will be discussed in the first place, then the judgement of the existence of solutions for the original BVP will be attained naturally. This technique dealing with the nonlinear problem is simpler and clearer compared with the method of shooting.
Throughout the paper, the comparison between the two vectors will be viewed as the same comparisons according to their components, and the operations between the two vectors will be viewed as the same operations according to their components.
The rest of this paper is organized as follows. In Section 2, we first give two basic definitions, that is, bounding function pair and the Nagumo condition, and then we study the modified boundary value problem of BVP (1.1), that is, BVP (2.17). Following the preparative theorem in Section 2, in Section 3, we state and prove the main result, that is, the sufficient criterion of the existence of solutions for BVP (1.1). In Section 4, a more general boundary value problem (4.1) is investigated. Moreover in Section 5, an example is illustrated to show that our results are sharp. Finally, in Section 6, some remarks are given.
2. Preparative Theorem
2.1. Basic Concepts
2.2. The Modified Problem
2.3. Preparative Theorem
The following three propositions will lead to the proof of Lemma 2.3.
This inequality contradicts the above one and Proposition 2.6 holds.
The proof of Lemma 2.3 is now a simple consequence of Propositions 2.4, 2.5, and 2.6.
3. Main Theorem
Now, the main result of this paper is given in the following theorem.
Let conditions (A1) and (A2) in Lemma 2.3 hold and assume that
From Lemma 2.3 and the definition of , the solution of the modified BVP (2.17) satisfies (1.1). Obviously, if it is proved that satisfies the boundary conditions of (1.1) under condition (A3), we may conclude that is just the solution of BVP (1.1).
It is easy to see that the last inequality contradicts (iii) of Definition 2.1. Therefore, Case 2 is not true.
Obviously, the last inequality contradicts (iii) of Definition 2.1. Therefore, this case cannot hold. Summing up, (3.2) holds.
Consequently, the proof is completed.
4. A Generalized Problem
Similar to Definition 2.1, we give the following.
(i)same as (i) of Definition 2.1;
(ii)same as (ii) of Definition 2.1;
For BVP (4.1), we have the following existence theorem.
Using the same argument as the proof of Lemma 2.3, it follows from conditions (A1)′ and (A2)′ that BVP (4.4) has a solution satisfying the two inequalities in the conclusions of Lemma 2.3. Furthermore, in an analogous way to the proof of Theorem 3.1, it follows that the solution of BVP(4.4) is just a solution of BVP (4.1). Consequently, the proof of Theorem 4.2 is completed. The details of the proof will be omitted.
5. An Example
In this section, we present an example by making use of Theorems 3.1 and 4.2. With the example, we try to illustrate the applicability of our results and techniques and show that a bounding pair according to Definitions 2.1 or 4.1 can exist naturally.
If the directions of the signs of inequalities in condition (iii) of Definition 2.1 are all changed to the opposite, and conditions (i), (ii) of Definition 2.1 hold, then we denote the revised definition by Definition 2.1. We obtain the following theorem similar to Theorem 3.1.
(A2)same as (A2) of Theorem 3.1;
Then, the conclusion of Theorem3.1 still holds.
The essentiality of the modified function is to modify a general nonlinear continuous function to a continuous bounded function. It was appearing in different forms in references. In this paper, we give out one concise form.
The definitions of scalar bounding functions are a good many. In this paper, the definitions in vector cases given are new and can be regarded as a kind of improvement and generalization. Of course, the conditions of the definitions may be changed by the actual need. For example, we take Definition 2.1 to discuss the following.
However, when proving Proposition 2.5, we should add one condition " are all decreasing in ". Thus, (*) implies condition (ii) of Definition 2.1. Consequently, condition (ii) about seems weaker, but in fact, the whole requirement becomes stronger in some sense.
From Theorems 3.1, 4.2, and the above remarks, we include or improve the results in [1–43], since our system and boundary conditions are fully nonlinear. Obviously, the results in all the references are not available to our example.
Last but not least, it should be pointed out that although this paper presents the existence and location criteria of solutions for BVPs, the premise is that the bounding function pair is assumed to be existing. It is well known how to get a precise bounding function pair for a given BVP is a very difficult job in the theory of upper-lower solutions and remains unsolved.
The authors would like to express their gratitude to the reviewers for their careful reading of the manuscript and for their very helpful comments. This paper is supported by Science Research Innovation Project for Graduates of Jiangsu Province (CX07B-029Z), Natural Science Foundation of XZNU (08XLB03) and Qing Lan Project of XZNU.
- Fabry Ch, Habets P: Upper and lower solutions for second-order boundary value problems with nonlinear boundary conditions. Nonlinear Analysis: Theory, Methods & Applications 1986, 10(10):985–1007. 10.1016/0362-546X(86)90084-2MATHMathSciNetView ArticleGoogle Scholar
- Chang KW, Howes FA: Nonlinear Singular Perturbation Phenomena: Theory and Applications, Applied Mathematical Sciences. Volume 56. Springer, New York, NY, USA; 1984:viii+180.Google Scholar
- Klaasen GA: Differential inequalities and existence theorems for second and third order boundary value problems. Journal of Differential Equations 1971, 10(3):529–537. 10.1016/0022-0396(71)90010-6MathSciNetView ArticleGoogle Scholar
- Howes FA: Differential inequalities and applications to nonlinear singular perturbation problems. Journal of Differential Equations 1976, 20(1):133–149. 10.1016/0022-0396(76)90100-5MATHMathSciNetView ArticleGoogle Scholar
- Kelley WG: A geometric method of studying two point boundary value problems for second order systems. The Rocky Mountain Journal of Mathematics 1977, 7(2):251–263. 10.1216/RMJ-1977-7-2-251MathSciNetView ArticleGoogle Scholar
- Kelley WG: Second order systems with nonlinear boundary conditions. Proceedings of the American Mathematical Society 1977, 62(2):287–292. 10.1090/S0002-9939-1977-0445051-3MATHMathSciNetView ArticleGoogle Scholar
- Erbe LH: Existence of solutions to boundary value problems for second order differential equations. Nonlinear Analysis: Theory, Methods & Applications 1982, 6(11):1155–1162. 10.1016/0362-546X(82)90027-XMATHMathSciNetView ArticleGoogle Scholar
- O'Donnell MA: Boundary and corner layer behavior in singularly perturbed semilinear systems of boundary value problems. SIAM Journal on Mathematical Analysis 1984, 15(2):317–332. 10.1137/0515025MATHMathSciNetView ArticleGoogle Scholar
- Cabada A: The method of lower and upper solutions for th-order periodic boundary value problems. Journal of Applied Mathematics and Stochastic Analysis 1994, 7(1):33–47. 10.1155/S1048953394000043MATHMathSciNetView ArticleGoogle Scholar
- Cabada A: The method of lower and upper solutions for second, third, fourth, and higher order boundary value problems. Journal of Mathematical Analysis and Applications 1994, 185(2):302–320. 10.1006/jmaa.1994.1250MATHMathSciNetView ArticleGoogle Scholar
- Butuzov VF, Nefedov NN, Schneider KR: Singularly perturbed boundary value problems for systems of Tichonov's type in case of exchange of stabilities. Journal of Differential Equations 1999, 159(2):427–446. 10.1006/jdeq.1999.3670MATHMathSciNetView ArticleGoogle Scholar
- Cabada A, Grossinho MdoR, Minhós F: On the solvability of some discontinuous third order nonlinear differential equations with two point boundary conditions. Journal of Mathematical Analysis and Applications 2003, 285(1):174–190. 10.1016/S0022-247X(03)00388-3MATHMathSciNetView ArticleGoogle Scholar
- Cabada A, Liz E: Boundary value problems for higher order ordinary differential equations with impulses. Nonlinear Analysis: Theory, Methods & Applications 1998, 32(6):775–786. 10.1016/S0362-546X(97)00523-3MATHMathSciNetView ArticleGoogle Scholar
- Cabada A, Minhós FM: Fully nonlinear fourth-order equations with functional boundary conditions. Journal of Mathematical Analysis and Applications 2008, 340(1):239–251. 10.1016/j.jmaa.2007.08.026MATHMathSciNetView ArticleGoogle Scholar
- Du Z, Ge W, Lin X: Existence of solutions for a class of third-order nonlinear boundary value problems. Journal of Mathematical Analysis and Applications 2004, 294(1):104–112. 10.1016/j.jmaa.2004.02.001MATHMathSciNetView ArticleGoogle Scholar
- Ehme J, Eloe PW, Henderson J: Existence of solutions for th order nonlinear generalized Sturm-Liouville boundary value problems. Mathematical Inequalities & Applications 2001, 4(2):247–255.MATHMathSciNetView ArticleGoogle Scholar
- Ehme J: Uniqueness and existence for perturbed focal boundary value problems. Applied Mathematics Letters 2005, 18(8):875–879. 10.1016/j.aml.2004.10.004MATHMathSciNetView ArticleGoogle Scholar
- Ehme J, Lanz A: Uniqueness and existence for bounded boundary value problems. Journal of Mathematical Analysis and Applications 2006, 319(2):725–731. 10.1016/j.jmaa.2005.06.029MATHMathSciNetView ArticleGoogle Scholar
- Sadyrbaev F: Nonlinear fourth-order two-point boundary value problems. The Rocky Mountain Journal of Mathematics 1995, 25(2):757–781. 10.1216/rmjm/1181072248MATHMathSciNetView ArticleGoogle Scholar
- Franco D, O'Regan D, Perán J: Fourth-order problems with nonlinear boundary conditions. Journal of Computational and Applied Mathematics 2005, 174(2):315–327. 10.1016/j.cam.2004.04.013MATHMathSciNetView ArticleGoogle Scholar
- Guo D: Extremal solutions for th-order impulsive integro-differential equations on the half-line in Banach spaces. Nonlinear Analysis: Theory, Methods & Applications 2006, 65(3):677–696. 10.1016/j.na.2005.09.032MATHMathSciNetView ArticleGoogle Scholar
- Li Y: Existence and uniqueness for higher order periodic boundary value problems under spectral separation conditions. Journal of Mathematical Analysis and Applications 2006, 322(2):530–539. 10.1016/j.jmaa.2005.08.054MATHMathSciNetView ArticleGoogle Scholar
- Liu Y, Yang P, Ge W: Solutions of two-point BVPs at resonance for higher order impulsive differential equations. Nonlinear Analysis: Theory, Methods & Applications 2005, 60(5):887–923. 10.1016/j.na.2004.09.054MATHMathSciNetView ArticleGoogle Scholar
- El-Shahed M: Positive solutions of boundary value problems for th order ordinary differential equations. Electronic Journal of Qualitative Theory of Differential Equations 2008, (1):1–9.MathSciNetView ArticleGoogle Scholar
- Pang C, Dong W, Wei Z: Green's function and positive solutions of th order -point boundary value problem. Applied Mathematics and Computation 2006, 182(2):1231–1239. 10.1016/j.amc.2006.05.010MATHMathSciNetView ArticleGoogle Scholar
- Šeda V, Nieto JJ, Gera M: Periodic boundary value problems for nonlinear higher order ordinary differential equations. Applied Mathematics and Computation 1992, 48(1):71–82. 10.1016/0096-3003(92)90019-WMATHMathSciNetView ArticleGoogle Scholar
- Yang B: Estimates of positive solutions for higher order right focal boundary value problem. Communications in Mathematical Analysis 2008, 4(1):1–9.MathSciNetGoogle Scholar
- Wang GW, Sun L: Existence of solutions of nonlinear two-point boundary value problems for fourth-order differential equations. Journal of Xuzhou Normal University 2001, 19(2):1–5.MATHMathSciNetGoogle Scholar
- Wang GW, Zhou MR, Sun L: Existence of solutions of two-point boundary value problems for the systems of th-order differential equations. Journal of Nanjing University. Mathematical Biquarterly 2002, 19(1):68–79.MathSciNetGoogle Scholar
- Yang X: Existence of positive solutions for -order nonlinear differential systems. Nonlinear Analysis: Theory, Methods & Applications 2005, 61(1–2):77–95. 10.1016/j.na.2004.11.013MATHView ArticleGoogle Scholar
- Yang X: The method of lower and upper solutions for systems of boundary value problems. Applied Mathematics and Computation 2003, 144(1):169–172. 10.1016/S0096-3003(02)00400-9MATHMathSciNetView ArticleGoogle Scholar
- Lasota A, Yorke JA: Existence of solutions of two-point boundary value problems for nonlinear systems. Journal of Differential Equations 1972, 11: 509–518. 10.1016/0022-0396(72)90063-0MATHMathSciNetView ArticleGoogle Scholar
- Kelley WG: Some existence theorems for th-order boundary value problems. Journal of Differential Equations 1975, 18(1):158–169. 10.1016/0022-0396(75)90086-8MATHMathSciNetView ArticleGoogle Scholar
- Ehme J, Eloe PW, Henderson J: Upper and lower solution methods for fully nonlinear boundary value problems. Journal of Differential Equations 2002, 180(1):51–64. 10.1006/jdeq.2001.4056MATHMathSciNetView ArticleGoogle Scholar
- Du Z, Ge W, Zhou M: Singular perturbations for third-order nonlinear multi-point boundary value problem. Journal of Differential Equations 2005, 218(1):69–90. 10.1016/j.jde.2005.01.005MATHMathSciNetView ArticleGoogle Scholar
- Agarwal RP, Kiguradze I: Two-point boundary value problems for higher-order linear differential equations with strong singularities. Boundary Value Problems 2006, 2006:-32.Google Scholar
- Agarwal RP, Wong PJY: Existence of solutions for singular boundary problems for higher order differential equations. Rendiconti del Seminario Matematico e Fisico di Milano 1995, 65(1):249–264. 10.1007/BF02925259MathSciNetView ArticleGoogle Scholar
- Kiguradze I: On periodic solutions of th order ordinary differential equations. Nonlinear Analysis: Theory, Methods & Applications 2000, 40(1–8):309–321.MATHMathSciNetView ArticleGoogle Scholar
- Kiguradze IT, Kusano T: On periodic solutions of higher-order nonautonomous ordinary differential equations. Differential Equations 1999, 35(1):70–77.MathSciNetGoogle Scholar
- Wang G, Zhou M, Sun L: Bounding functions methods for fully nonlinear boundary value problems. Nonlinear Analysis: Theory, Methods & Applications 2006, 64(4):696–705. 10.1016/j.na.2005.06.027MATHMathSciNetView ArticleGoogle Scholar
- Wang G, Zhou M, Sun L: Differential inequalities method to th-order boundary value problems. Journal of Inequalities and Applications 2006, 2006:-12.Google Scholar
- Wang G, Zhou M, Sun L: Existence of solutions of boundary value problem for 3rd order nonlinear system. Applied Mathematics and Computation 2007, 189(2):1131–1138. 10.1016/j.amc.2006.12.003MATHMathSciNetView ArticleGoogle Scholar
- Wang G, Zhou M, Sun L: Fourth-order problems with fully nonlinear boundary conditions. Journal of Mathematical Analysis and Applications 2007, 325(1):130–140. 10.1016/j.jmaa.2006.01.059MATHMathSciNetView ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.